And An Increased Risk Of Uveitis For Current "Repeat" Users Of Avelox Who Were On At Least Their Second Term Of Taking This Fluoroquinolone Antibiotic Pill
The popular antibiotic Avelox (moxifloxacin) appears to significantly increase the risk for developing an eye disorder called uveitis, which is swelling and irritation of the uvea, the middle layer of the eye.
This new finding comes from what seems to be the first epidemiologic study to examine the relationship between Avelox use and uveitis. The medical journal article reporting on this case-control study, "Risk for Uveitis With Oral Moxifloxacin: A Comparative Safety Study", was published online October 2, 2014 in the JAMA Ophthalmology medical journal.
This new Avelox - uveitis study also found that Cipro (ciprofloxacin) was associated with a smaller increased risk of uveitis, but there was little to no increase for this particular eye-related side effect seen for Levaquin (levofloxacin).
From an October 7, 2014 news report at Medscape.com, "Evidence Linking Some Fluoroquinolones to Uveitis Grows", we get get this summary of the recent Avelox study done by researchers at the University of British Columbia, Vancouver, British Columbia, Canada:
"The results of the present study are consistent with those of case reports that have suggested an association between oral [Avelox (moxifloxacin)] and uveitis," the investigators maintain. In addition, the study confirms that this adverse effect most commonly occurs with a first dispensed prescription.
Results also suggest that [Avelox (moxifloxacin)] was the riskiest of the three fluoroquinolones studied, possibly because it may have a higher tissue-binding affinity, the authors propose....
Current first-time users of [Avelox (moxifloxacin)] who had received a prescription in the past 15 days had a 2.98-fold higher adjusted rate of uveitis compared with men not taking the drug. Current first-time users of [Cipro (ciprofloxacin)] had a 1.96-fold higher adjusted rate.
The risk for uveitis was likewise elevated, but to a smaller extent, for current repeat users of [Avelox (moxifloxacin)] and [Cipro (ciprofloxacin0], who were on at least their second prescription (with respective 1.81-fold and 1.73-fold higher adjusted rates), as well as for past users who had received a prescription more than 15 days ago (with respective 1.31-fold and 1.14-fold higher adjusted rates).
Strictly Confidential, No Obligation.
In terms of drug safety, the 3-times increased rate of developing uveitis in current first-time users of Avelox who received their prescription in the past 15 days is very concerning. Accordingly, the researchers said doctors should be aware of the possible risk for uveitis with Avelox use.
However, returning to the Medscape news report:
The authors noted several study limitations, including restricting the study population to older men, which may limit the generalizability of the findings. Furthermore, as uveitis often has an unknown etiology, analyses may not have captured all potential confounders.
"Future studies, if able, would benefit from analyzing relationships between individual [Avelox (moxifloxacin)] dosing regimens and uveitis," the authors note.
We will continue to follow this emerging drug injury issue and monitor the safety profile of Avelox as regards eyes / vision side effects. (Note: Avelox, Cipro, and Levaquin have also been associated with retinal detachments.)